Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



$ k$-regular embeddings of the plane

Authors: F. R. Cohen and D. Handel
Journal: Proc. Amer. Math. Soc. 72 (1978), 201-204
MSC: Primary 57-XX
MathSciNet review: 524347
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A map $ f:X \to {R^n}$ is said to be k-regular if whenever $ {x_1}, \ldots ,{x_k}$ are distinct points of X, then $ f({x_1}), \ldots ,f({x_k})$ are linearly independent. Such maps are of interest in the theory of Cebyšev approximation. In this paper, configuration spaces and homological methods are used to show that there does not exist a k-regular map of $ {R^2}$ into $ {R^{2k - \alpha (k) - 1}}$ where $ \alpha (k)$ denotes the number of ones in the dyadic expansion of k. This result is best possible when k is a power of 2.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57-XX

Retrieve articles in all journals with MSC: 57-XX

Additional Information

Keywords: k-regular maps, configuration spaces, Dyer-Lashof operations, Stiefel-Whitney classes
Article copyright: © Copyright 1978 American Mathematical Society